Alert archive / New Mexico / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Albuquerque, NM

March 3, 20228 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 3, 2022, 2:05 PM MST for 8 counties in New Mexico. It took effect at Mar 4, 2022, 11:00 AM MST. It was in force for 9 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 2022, 2:05 PM MST (21:05 UTC)
In effect from
Mar 4, 2022, 11:00 AM MST
Expired
Mar 4, 2022, 8:00 PM MST
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Catron County, NM, Harding County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 77 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 4, 4:17 PM MSTNON-TSTM WND GST 644 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4877 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WWUS85 KABQ 032105
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
205 PM MST Thu Mar 3 2022

...RED FLAG WARNING LATE FRIDAY MORNING THROUGH EARLY EVENING 
ACROSS THE WEST CENTRAL HIGHLANDS, MIDDLE RIO GRANDE VALLEY, 
NORTHEAST HIGHLANDS, SANDIA/MANZANO AND GALLINAS MOUNTAINS, AND 
EASTERN PLAINS BELOW SIGNIFICANT SNOWPACK DUE TO STRONG WIND AND 
LOW HUMIDITY...

.An upper level disturbance will bring strong southwest winds
aloft into New Mexico on Friday. Through the afternoon, these
strong winds will mix down to the surface with gusty conditions
expected over much of southwestern, central, and eastern New
Mexico. In addition, above average warmth will remain in place
with dry conditions, low humidity, and an unstable atmosphere.
This will lead to several hours of critical fire weather.

NMZ103-104-106>109-041400-
/O.UPG.KABQ.FW.A.0006.220304T1800Z-220305T0300Z/
/O.NEW.KABQ.FW.W.0007.220304T1800Z-220305T0300Z/
Northeast Highlands-Northeast Plains-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-East Central Plains-
West Central Highlands-
205 PM MST Thu Mar 3 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 11 AM to 8 PM MST Friday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...West Central Highlands, Middle Rio Grande
  Valley, Northeast Highlands, Sandia/Manzano and Gallinas
  Mountains, and Eastern Plains below significant snowpack Friday
  from late morning through early evening. The most critical
  conditions will occur during mid to late afternoon when winds 
  will be the strongest. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with occasional gusts 
  of 40 to 50 mph. 

* RELATIVE HUMIDITY...Dropping between 9 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
029 
WWUS85 KABQ 041034
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
334 AM MST Fri Mar 4 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MST ACROSS THE 
WEST CENTRAL HIGHLANDS, MIDDLE RIO GRANDE VALLEY, NORTHEAST 
HIGHLANDS, SANDIA/MANZANO AND GALLINAS MOUNTAINS, AND EASTERN 
PLAINS BELOW SIGNIFICANT SNOWPACK DUE TO STRONG WINDS AND LOW 
HUMIDITY.. 

...FIRE WEATHER WATCH IN EFFECT FOR SATURDAY AFTERNOON FOR 
EASTERN PLAINS OF NEW MEXICO DUE TO STRONG WINDS AND LOW 
HUMIDITY...

.An upper level disturbance will bring strong southwest winds
aloft into New Mexico today. Through the afternoon, these strong 
winds will mix down to the surface with gusty conditions expected 
over much of southwestern, central, and eastern New Mexico. In 
addition, above average warmth will remain in place with dry 
conditions, low humidity, and an unstable atmosphere. This will 
lead to several hours of critical fire weather. 

Strong winds and low humidity are expected to redevelop and align
over the eastern plains of New Mexico Saturday afternoon where
critical fire weather conditions will one again threaten.

NMZ104-108-050300-
/O.NEW.KABQ.FW.A.0007.220305T1900Z-220306T0100Z/
/O.CON.KABQ.FW.W.0007.220304T1800Z-220305T0300Z/
Northeast Plains-East Central Plains-
334 AM MST Fri Mar 4 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Saturday afternoon. 

* AREA AND TIMING...Northeast and East Central Plains of New
  Mexico from 11 AM this morning through 8 PM MST this evening.
  Critical fire weather conditions could redevelop again Saturday
  afternoon.

* 20 FOOT WINDS...Southwest at 20 to 35 mph with occasional gusts
  of 40 to 50 mph today. On Saturday, winds will turn more from 
  the west with sustained speeds of 20 to 35 mph and occasional 
  gusts to 40 to 50 mph. 

* RELATIVE HUMIDITY...Dropping between 11 to 15 percent late this
  afternoon and again Saturday afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch for Saturday.

&&

$$

NMZ103-106-107-109-050300-
/O.CON.KABQ.FW.W.0007.220304T1800Z-220305T0300Z/
Northeast Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
334 AM MST Fri Mar 4 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* AREA AND TIMING...West Central Highlands, Middle Rio Grande
  Valley, Northeast Highlands, Sandia/Manzano and Gallinas
  Mountains below significant snowpack from 11 AM today through 8
  PM MST this evening. The most critical conditions will occur 
  during mid to late afternoon when winds will be the strongest. 

* 20 FOOT WINDS...Southwest 20 to 35 mph with occasional gusts of
  40 to 50 mph. 

* RELATIVE HUMIDITY...Dropping between 9 to 15 percent in the late
  afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today.

&&

$$
056 
WWUS85 KABQ 050253
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
753 PM MST Fri Mar 4 2022

...FIRE WEATHER WATCH IN EFFECT FOR SATURDAY AFTERNOON FOR
EASTERN PLAINS OF NEW MEXICO DUE TO STRONG WINDS AND LOW
HUMIDITY...

.Strong winds and low humidity are expected to redevelop and 
align over the eastern plains of New Mexico Saturday afternoon 
where critical fire weather conditions will one again threaten.

NMZ104-108-051300-
/O.EXP.KABQ.FW.W.0007.000000T0000Z-220305T0300Z/
/O.CON.KABQ.FW.A.0007.220305T1900Z-220306T0100Z/
Northeast Plains-East Central Plains-
753 PM MST Fri Mar 4 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Fire
Weather Watch...which is in effect Saturday afternoon.

* AREA AND TIMING...This includes the Northeast and East Central
  Plains of New Mexico Saturday afternoon. 

* 20 FOOT WINDS...Westerly at 20 to 30 mph with gusts near 40 or
  45 mph. 

* RELATIVE HUMIDITY...Dropping between 11 and 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch.

&&

$$

NMZ103-106-107-109-050400-
/O.EXP.KABQ.FW.W.0007.000000T0000Z-220305T0300Z/
Northeast Highlands-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-West Central Highlands-
753 PM MST Fri Mar 4 2022

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

Wind speeds are slowly decreasing and humidities are slowly rising
as temperatures fall this evening. Therefore, critical fire 
weather conditions are no longer expected and the Red Flag Warning
will expire at 8pm.  

$$

34

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 3, 10:24 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 3, 10:24 AM MST, 3 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1024 AM MST Thu Mar 3 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions are expected to prevail through this afternoon with
moderate breezes across the area, especially across the northeast and
east central areas, including KLVS and KTCC. High clouds will
continue to expand across the area this afternoon, but changes are
then in store late tonight and into Friday morning. Across southeast
and east central NM, low-level moisture seeping into the area will
likely lead to the development of low stratus from KCVN to KROW with
MVFR to IFR conditions. Meanwhile, an area of low clouds and light
shower activity looks to move northward through central and western
NM Friday morning. This will result in lowering ceilings for TAF
sites west of the central mountain chain with widespread MVFR
conditions possible. Light rain or drizzle is also expected, but
with poor low-level moisture, virga with gusty winds may be more
common rather than measurable precipitation.

15

&&

.PREV DISCUSSION...324 AM MST Thu Mar 3 2022...
.SYNOPSIS...
A series of disturbances will bring a chance of rain showers and
mainly mountain snow showers to western and northern areas tonight
through Tuesday. The most widespread precipitation looks to occur
Saturday night and Sunday. The precipitation will generally be light,
except for a few to several inches of snow accumulation in the
northern mountains, especially near the Colorado border. Southwest
and west winds will also become breezy to windy Friday through
Sunday. Humidities should be low enough for fire weather concerns
over southern and eastern areas Friday, then over the east Saturday
and potentially into Sunday.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH FRIDAY)...
The upper level ridge of high pressure will start to shift east of
the Rockies today with the flow aloft beginning to turn
southwesterly near and upstream of NM. This will draw in a couple of
perturbations, one this afternoon and a more substantial one
tonight. Look for high cirrus clouds to quickly increase from the
southwest today with gradual top-down moistening late in the
afternoon into tonight. A lee-side surface low will also develop
over southeast CO and northeast NM today with where breezy to
briefly windy conditions will be found this afternoon. Despite the
increased cirrus across the forecast area and eventual
altocumulus/altostratus in southwestern zones, temperatures should
stay well above average today in these anomalously high height
fields.

As an upper low closes in on southern CA, tonight’s perturbation
will lift northeastward ahead of it into NM with light precipitation
now being advertised to spread diffluently into the state overnight.
Have increased POPs with low QPF for tonight with much of the shower
activity likely only producing virga, sprinkles or just a couple
hundredths of an inch, given that we currently have such large
surface dewpoint depressions. There will be an exception to this, as
a moist return flow will start to become better established into
central and parts of west TX and southeast NM tonight. This could
allow low stratus clouds to sneak into eastern Chaves, Roosevelt and
Curry counties early Friday morning.

The fast-moving perturbation aloft will lift northeastward and exit
NM early on Friday with the main upper low moving inland and into
the lower CO river basin by Friday afternoon. This will keep
diffluent southwesterly flow increasing over NM along with
orographics on some northern peaks that should yield some light rain
and snow showers over far north central to northwestern zones.
Temperatures would start to cool a few degrees Friday as pressure
heights start to decrease with the approaching low, but most zones
should still be 5 to 15 degrees above normal. Likely the bigger
impact to sensible weather on Friday will come in the form of the
widespread windy conditions as the lee-side surface low deepens more
and aligns a strong surface gradient beneath the strengthening
southwesterlies aloft. Several zones along and south of I-40 and
several northeastern zones could require a wind advisory Friday
afternoon to account for the gusty conditions and potential for
blowing dust.

52

LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)...
A series of disturbances rotating through a broad longwave trough
over the western US will continue to bring cooler temperatures area-
wide and a chance for rain and snow showers to northern and western
areas each period Friday night through Tuesday. The most widespread
precipitation looks to occur Saturday night and Sunday. Precipitation
will generally be light, except in the northern mountains including
the Chuska Mountains, where a few to several inches of snow
accumulation will be possible. The potential exists for over a foot
of snow in the mountains near the CO border. There may also be some
thunderstorms in the mix over north central and northwest areas
Sunday and Monday.

The jet stream will linger over southern and eastern areas Friday
night through Sunday. The potential exists for southwest wind gusts
to 60 mph over the south central mountains including Ruidoso Friday
night. Breezy to windy conditions should then return to much of the
forecast area on Saturday with the strongest winds east of the
central mountain chain, where humidities should be low enough for
widespread critical fire weather conditions. On Sunday, breezy to
windy conditions look to favor the area south of I-40, and especially
locations along and east of the south central mountains, where gusts
up to 50 mph will again be possible. The east central plains could
have a final round of critical fire weather conditions on Sunday, if
temperatures don't cool too much below normal there by then.
Temperatures will begin to trend gradually warmer next week, but they
will remain below normal through at least mid week.

44

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS FRIDAY AND SATURDAY...

Warmer than normal conditions will hold today, but the tranquility
of the past couple of days will start to fade. Look for breezy to
locally and briefly windy conditions to develop in parts of the
plains of northeastern NM. While wind speeds are not expected to
reach critical levels this afternoon, the very dry conditions within
the above average warmth will heighten fire danger some.

The more dire scenario still appears to unfold Friday and into the
weekend as a powerful one-two punch of weather disturbances hits NM
with stronger winds. Temperatures will still be much warmer than
normal on Friday with widespread critically low humidity over many
southwestern, central and eastern zones where a Fire Weather Watch
remains in effect. Cooler temperatures settling into NM from the
west on Saturday may offer a slight reductions in the areal threat
for critical fire weather, but still many eastern zones appear to be
facing a few to several hours of the risk. Temperatures will cool
more into Sunday as the second low clips northern NM, and this may
limit the critical threat, however much of the southern half of the
forecast area will still have to contend with windy conditions and
low humidity.

After another shift in wind directions along with a reinforcing shot
of cooler air on Monday and Tuesday, wind speeds appear to escalate
again next Wednesday and Thursday, making the first couple weeks of
March live up to the dry and windy expectations that come with La
Nina.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday evening for
the following zones... NMZ103-104-106>109.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 2:00 PM MSTWind AdvisoryABQBernalillo, Catron, Chaves, Cibola, Colfax, Guadalupe and 14 more36 hr

Nearby

Red Flag Warnings in New Mexico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.